Large deviations for cluster size distributions in a continuous classical many-body system

Jansen, Sabine, König, Wolfgang and Metzger, Bernd (2015) Large deviations for cluster size distributions in a continuous classical many-body system. Annals of Applied Probability, 25 (2). pp. 930-973. ISSN 1050-5164

[img] PDF - Published Version
Download (538kB)


An interesting problem in statistical physics is the condensation of classical particles in droplets or clusters when the pair-interaction is given by a stable Lennard–Jones-type potential. We study two aspects of this problem. We start by deriving a large deviations principle for the cluster size distribution for any inverse temperature β∈(0,∞) β∈(0,∞)and particle density ρ∈(0,ρ cp ) ρ∈(0,ρcp)in the thermodynamic limit. Here ρ cp >0 ρcp>0 is the close packing density. While in general the rate function is an abstract object, our second main result is the Γ Γ-convergence of the rate function toward an explicit limiting rate function in the low-temperature dilute limit β→∞ β→∞, ρ↓0 ρ↓0 such that −β −1 logρ→ν −β−1log⁡ρ→ν for some ν∈(0,∞) ν∈(0,∞). The limiting rate function and its minimisers appeared in recent work, where the temperature and the particle density were coupled with the particle number. In the decoupled limit considered here, we prove that just one cluster size is dominant, depending on the parameter ν ν. Under additional assumptions on the potential, the Γ Γ-convergence along curves can be strengthened to uniform bounds, valid in a low-temperature, low-density rectangle.

Item Type: Article
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Research Centres and Groups: Probability and Statistics Research Group
Subjects: Q Science > QA Mathematics
Depositing User: Richard Chambers
Date Deposited: 16 Jan 2017 13:17
Last Modified: 06 Mar 2017 06:26

View download statistics for this item

📧 Request an update